Taber’s Cyclopedic Medical Dictionary Online + Mobile powered by Unbound Medicine. Find 65,000 medical and nursing definitions. Download to iPhone, iPad, and Android. Explore these free sample topics:
-- The first section of this topic is shown below --
1. Illness caused by a toxic substance introduced into the body.
2. Administration of a noxious substance.
Poisoning should be suspected in many clinical circumstances but esp. when a patient has otherwise unexplained alterations in consciousness. The standard care of the poisoned patient begins with immediate stabilization of the patient's airway, breathing, circulation, and neurological status if these are compromised. This may require oximetry, blood gas analysis, electrocardiographic monitoring, airway placement, endotracheal intubation, fluid resuscitation, administration of naloxone and dextrose, or the use of pressors for some severely intoxicated patients. If the poison can be identified, reference texts or local poison control centers should be contacted to determine specific antidotes or treatments. When the poison is unidentified or when rescuers are uncertain about its cause, it is safest to test blood and urine for acetaminophen, aspirin, and commonly abused drugs. Blood testing should also include assessments of electrolytes, kidney function, liver function, and a complete blood count. Women of childbearing age should also be routinely screened for pregnancy.
Decontamination of the gastrointestinal (GI) tract includes activated charcoal if the patient has ingested a drug or chemical to which the charcoal can bind; or whole bowel irrigation, which sweeps toxins from the bowel before they are absorbed. Inducing vomiting, formerly relied on in poisonings, is now rarely used because it has not been shown to improve outcome and may cause complications such as aspiration pneumonia. After decontamination procedures, specific antidotes, if available, should be administered. The elimination of many drugs from the body can be enhanced by other means, including the administration of alkaline fluids, hemodialysis, or hemoperfusion.
Once the patient is stabilized, the cause for the intoxication should be addressed. Patients with substance abuse problems should be referred for detoxification, support, and counseling; suicidal and depressed patients may benefit from counseling or drug therapy. Demented patients who have poisoned themselves because of confusion about their medications should have the administration of their medications supervised. In some cases, poisonings are iatrogenic.
Many illnesses (such as massive strokes, postictal states, insulin reactions, sepsis, meningitis, uremia) mimic the symptoms of poisoning, esp. when the patient has altered mental status.